Advanced Search
MyIDEAS: Login

Strategy-proof voting for single issues and cabinets

Contents:

Author Info

  • Maus,Stefan
  • Peters,Hans
  • Storcken,Ton

    (METEOR)

Abstract

In a model with a continuum of voters with symmetric single-peaked preferences on the one-dimensional unit interval (representing the political spectrum) a voting rule assigns to each profile of votes a point in the interval. We characterize all voting rules that are strategy-proof, anonymous, Pareto optimal, and which satisfy a weak form of continuity. This result paves the way for studying cabinet formation rules. A cabinet is an interval which has obtained sufficiently many votes. The main result on cabinet formation is a characterization of all cabinet formation rules that are strategy-proof with respect to the endpoints of the cabinet, anonymous, Pareto optimal, and continuous.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://edocs.ub.unimaas.nl/loader/file.asp?id=799
Download Restriction: no

Bibliographic Info

Paper provided by Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR) in its series Research Memorandum with number 044.

as in new window
Length:
Date of creation: 2003
Date of revision:
Handle: RePEc:unm:umamet:2003044

Contact details of provider:
Postal: P.O. Box 616, 6200 MD Maastricht
Phone: +31 (0)43 38 83 830
Email:
Web page: http://www.maastrichtuniversity.nl/
More information through EDIRC

Related research

Keywords: public economics ;

Other versions of this item:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Kannai, Yakar & Peleg, Bezalel, 1984. "A note on the extension of an order on a set to the power set," Journal of Economic Theory, Elsevier, vol. 32(1), pages 172-175, February.
  2. H. Moulin, 1980. "On strategy-proofness and single peakedness," Public Choice, Springer, vol. 35(4), pages 437-455, January.
  3. Bossert, Walter, 1989. "On the extension of preferences over a set to the power set: An axiomatic characterization of a quasi-ordering," Journal of Economic Theory, Elsevier, vol. 49(1), pages 84-92, October.
  4. Bettina Klaus & Ton Storcken, 2002. "Choice correspondences for public goods," Social Choice and Welfare, Springer, vol. 19(1), pages 127-154.
  5. Zhou, Lin, 1991. "Impossibility of Strategy-Proof Mechanisms in Economies with Pure Public Goods," Review of Economic Studies, Wiley Blackwell, vol. 58(1), pages 107-19, January.
  6. Peters, Hans & van der Stel, Hans & Storcken, Ton, 1992. "Pareto Optimality, Anonymity, and Strategy-Proofness in Location Problems," International Journal of Game Theory, Springer, vol. 21(3), pages 221-35.
  7. Klaus NEHRING & Clemens PUPPE, 1994. "Continuous Extensions of an Order on a Set to the Power Set," Vienna Economics Papers vie9402, University of Vienna, Department of Economics.
  8. Straffin, Philip Jr., 1994. "Power and stability in politics," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 2, chapter 32, pages 1127-1151 Elsevier.
  9. Ehlers, Lars & Peters, Hans & Storcken, Ton, 2002. "Strategy-Proof Probabilistic Decision Schemes for One-Dimensional Single-Peaked Preferences," Journal of Economic Theory, Elsevier, vol. 105(2), pages 408-434, August.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Hans Peters & Souvik Roy & Ton Storcken, 2011. "Strategy-proof voting rules on a multidimensional policy space for a continuum of voters with elliptic preferences," SERIEs, Spanish Economic Association, vol. 2(4), pages 485-496, December.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:unm:umamet:2003044. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Charles Bollen).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.